Wildfire, Wheeler
- When
- May 2, 10:00 AM CST to 2:30 PM CST
- Where
- Wheeler forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
A wildfire began approximately 1000 CST about four miles northeast of Shamrock just east of County Road 19 and between County Road X and County Road Y. Three hundred acres were burned with one home saved.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A wildfire began approximately 1000 CST about four miles northeast of Shamrock just east of County Road 19 and between County Road X and County Road Y. Three hundred acres were burned with one home saved. No damage was reported from the wildfire...although there were two injuries as reported by the Mobeetie Volunteer Fire Department. The wildfire was contained around 1430 CST and a total of five fire departments responded to the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 2, 5:28 AM CST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
628 AM CDT FRI MAY 2 2008
.AVIATION...
WINDS HAVE GONE LIGHT AND VARIABLE ACROSS KAMA AND REMAIN BELOW 10
KTS AT KDHT AND KGUY. SHOULD SEE WIND SPEEDS INCREASE LATE THIS
MORNING OUT OF THE WEST WITH SPEEDS 15-20KTS AND GUSTS 25-30KTS. A
SECOND COLD FRONT WILL THEN PUSH ACROSS THE PANHANDLES LATE THIS
AFTERNOON/EARLY EVENING SWINGING THE WINDS OUT OF THE NORTH ONCE
AGAIN WITH GUSTY CONDITIONS. VFR CONDITIONS WILL PERSIST WITH A FEW
MID-LEVEL CLOUDS COULD MOVE ACROSS THE AREA LATE THIS AFTERNOON.
JORDAN
&&
.PREV DISCUSSION... /ISSUED 330 AM CDT FRI MAY 2 2008/
DISCUSSION...
UNSEASONABLY COOLER CONDITIONS TODAY AND SATURDAY AS A SECONDARY
SURGE FORECAST TO PUSH SOUTH ACROSS THE PANHANDLES TONIGHT. UPPER LOW
OVER NE MOVING EAST INTO THE MIDWEST LATER TODAY AND TONIGHT WITH
SEND A REINFORCING SHOT OF MUCH COOLER...COLDER...AIR INTO THE
FORECAST AREA TONIGHT. CONCERN THAT MIN TEMPS MAY FALL TO NEAR
FREEZING OR SLIGHTLY BELOW...ALTHOUGH WINDS FORECAST TO BE BREEZY
MUCH OF THE NIGHTTIME HOURS AND THEN DIMINISHING BY DAYBREAK
SATURDAY. THIS SHOULD ALLOW TEMPS TO CRATER WITH THE POSSIBILITY OF
FREEZING CONDITIONS ACROSS THE OK...THE EXTREME NORTHERN AND THE
WESTERN TX PANHANDLES. DESPITE THE POSSIBILITY OF WIND SPEEDS HOLDING
TEMPS UP AND ANY CLOUDS WILL AFFECT THE MINS TONIGHT...WENT AHEAD AND
ISSUED A FREEZE WATCH FOR LATE TONIGHT AND EARLY SATURDAY. LATER
SHIFT CAN UPGRADE OR CANCEL IF TEMPS APPEAR THAT THEY WILL NOT BE AS
COLD AS CURRENTLY FORECAST. COOL SURFACE RIDGE TO BUILD IN OVER THE
PANHANDLES SATURDAY BEFORE SLIDING OFF TO THE EAST SATURDAY NIGHT AND
SUNDAY AS PRESSURES FALL ALONG THE LEE OF THE ROCKIES. A QUICK WARMUP
IN STORE ON SUNDAY WITH MAX TEMPS CLIMBING BACK TO NEAR NORMAL.
NOT AS OPTIMISTIC ON PRECIP CHANCES EARLY NEXT WEEK AS PREVIOUSLY
FORECAST. SURFACE TROUGH ACROSS EASTERN NM AND SOUTHEASTERN CO WILL
ALLOW FOR WARMER AND DRY CONDITIONS MONDAY ACROSS THE WESTERN
SECTIONS OF THE FORECAST AREA WITH MOIST AIR ALONG AND EAST OF THE
CAPROCK. SHORTWAVE RIDGING SUNDAY OVER THE PANHANDLES WILL BREAK DOWN
AS UPPER FLOW BECOMES SOUTHWESTERLY TO ZONAL SUNDAY NIGHT AND MONDAY.
SOME WEAK UPPER LEVEL ENERGY BY MONDAY AFTERNOON MAY ALLOW CONVECTION
TO DEVELOP IN THE MOIST AIR ALONG AND EAST OF THE CAPROCK. HAVE
ADJUSTED POPS TO FOCUS BEST PRECIP CHANCES ACROSS THE EASTERN AND
NORTHEASTERN SECTIONS OF THE PANHANDLES MONDAY AND MONDAY NIGHT.
FRONTAL BOUNDARY FORECAST TO DROP SOUTH ACROSS THE PANHANDLES LATE
TUESDAY AND TUESDAY NIGHT WITH UPPER LEVEL SUPPORT REMAINING NORTH
OF THE PANHANDLES. UPPER RIDGE BUILDS IN FROM THE SOUTHERN ROCKIES
TUESDAY INTO WEDNESDAY AHEAD OF A SOUTHERN STREAM SYSTEM WHICH IS
FORECAST TO APPROACH THE PANHANDLES LATE WEDNESDAY INTO THURSDAY.
COULD SEE CONVECTION ACROSS THE FORECAST AREA BY WEDNESDAY NIGHT WITH
SURFACE TROUGH/DRY LINE ACROSS THE WESTERN SECTIONS OF THE
PANHANDLES. DECIDED TO INTRODUCE SLIGHT CHANCE POPS MAINLY
WEDNESDAY NIGHT...BUT WOULD NOT BE SURPRISED TO SEE CONVECTION AS
EARLY AS LATE WEDNESDAY. WILL GO WITH A SLIGHTLY SLOWER TIMING FOR
NOW AND THEN LATER SHIFTS CAN ADJUST AS NEEDED. FAIRLY PROGRESSIVE
SYSTEM AND SHOULD PUSH EAST AWAY FROM THE FORECAST AREA THURSDAY. MAY
NEED TO EXTEND POPS INTO THURSDAY EARLY...BUT WILL FOCUS MAINLY ON
WEDNESDAY NIGHT FOR NOW. ANOTHER COLD FRONT FORECAST FOR LATE FRIDAY
AND FRIDAY NIGHT NEXT WEEK.
SCHNEIDER
FIRE WEATHER...
NO FIRE WEATHER CONCERNS EXPECTED AT LEAST THROUGH THIS WEEKEND.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR THE
FOLLOWING ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
SHERMAN.
OK...FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR THE
FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
&&TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CDT FRI MAY 2 2008 OKZ001>003-TXZ001>020-021800- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...CAUTION IS ADVISED ON AREA LAKES DUE TO BREEZY NORTHWEST WINDS. .DAYS TWO THROUGH SEVEN... A FREEZE WATCH IS IN EFFECT FOR SATURDAY MORNING AS LOW TEMPERATURES COULD POTENTIALLY DROP TO BELOW FREEZING. THERE ALSO IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY ACROSS ALL OF THE PANHANDLES AS A DRYLINE BECOMES DEFINED OVER THE AREA. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JORDAN
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104189.